A new rainbow-colored version of the synthetic drug fentanyl is being used to target children and young adults, causing health officials across the nation to issue warnings.
The latest reinvention of the drug— called “rainbow fentanyl”— is made in bright colors and comes in many forms, including pills, powder, and blocks, which is a deliberate effort by drug traffickers to increase addiction in kids and young adults, according to the U.S. Drug Enforcement Administration (DEA).
The agency and its law enforcement partners confiscated brightly colored fentanyl and fentanyl pills in 18 states in August, according to a warning released by the agency.
Health experts say what makes rainbow fentanyl so dangerous, particularly to young children, is that they look like and can be easily confused with candy or even chalk.
“These are pills or powder that come in a variety of bright colors, shapes and sizes and it’s specifically designed to be appealing to kids and young adults,” Paul Christo, MD, associate professor of anesthesiology and critical care medicine at Johns Hopkins Medicine, told Health. “Kids often will want to try it orally, they want to taste it or know how to use it, and that’s what’s so dangerous.”
With Halloween right around the corner, here's what you need to know about rainbow fentanyl.
What Are Nitazenes? Synthetic Opioids Linked to Rise in Deadly Overdoses
What Is Fentanyl?
Fentanyl is a synthetic opioid that is 50 times stronger than the drug heroin and 100 times more potent than morphine, the DEA reports. Just two milligrams of fentanyl, which is equivalent to about 10 to 15 grains of table salt, is considered a deadly dose.
Fentanyl is also a prescription drug similar to morphine and is typically used to treat individuals who have severe pain or chronic pain, especially after surgery, the National Institute on Drug Abuse states.
When fentanyl is prescribed by a doctor, it can be given as a shot or a patch that is placed on a person's skin, Dr. Christo explained.
"For example, for chronic pain patients, fentanyl would come in the form of a patch or in the operating room, we use it intravenously for pain relief," he added.
However, when synthetic fentanyl is used and sold illegally as a powder, in eye droppers, nasal sprays or made into pills that look like other prescription opioids, it can often be associated with overdoses.
"Fentanyl in general is dangerous because it's so potent. It's about 80 to 100 times more potent than morphine," Dr. Christo said. "Just a little bit of it ingested in any form, say orally, intravenously, or intranasally can lead to death pretty quickly."
According to data from the Centers for Disease Control and Prevention (CDC), rates of overdose deaths involving synthetic opioids like fentanyl increased by more than 56% between 2019 to 2020. Another report by the CDC found overdose deaths involving synthetic opioids such as fentanyl increased from about 57,834 in 2020 to 71,238 in 2021.
How Is Rainbow Fentanyl Different From Traditional Fentanyl?
Rainbow fentanyl is different from existing versions of fentanyl because it can appear in different shapes, sizes, and colors, Joseph Palamar, MPH, PhD, associate professor of Population Health, NYU Langone, told Health.
"Until recently, fentanyl pills have been mainly blue. This was to counterfeit oxycodone, a much weaker opioid," Palamar said. "As of recently, a wider array of colors has become available."
Despite the difference in appearance between rainbow fentanyl and traditional fentanyl, experts say encountering the drug in any form could be dangerous. In fact, the DEA has said that without laboratory testing, there's no way to know exactly how much fentanyl is being concentrated in the pills or powders that are now turning up in different colors or sizes.
"Without knowing exactly the dose that [individuals are] consuming—because we don't really know how much fentanyl is packed into a small tablet or brick that looks like chalk or candy— I would assume that it's going to be lethal," Dr. Christo said. "I would have everyone assume that."
Opioid Use Disorder Treatment: Doctor-Recommended Drugs and Therapy
Tips for Parents As Halloween Approaches
Palamar said the drug can resemble kids candy, for example, Sweetarts. In some cases, there could be a possibility that someone who uses fentanyl leaves it out, allowing the drugs to be within the reach of children who then mistake it for candy.
"I'd think the biggest risk is when a kid has a parent or someone else in the house who uses fentanyl," Palamar explained. "If a mother or brother leaves these pills around then indeed a kid in the home might think they're candy. I'm assuming these pills aren't sweet, so I hope that if a kid does take a taste of one he'll spit it right out."
While there have also been concerns that kids and young adults may be exposed to rainbow fentanyl during school or events like Halloween, Palamar shared it may be unlikely since the pills cost money.
"Even if some of these pills cost as little as a few dollars each, these probably aren't something someone would buy as a joke to give to unsuspecting kids on Halloween. At least I hope not," Palamar said. "It's unlikely, but this doesn't mean that this isn't possible."
While experts suspect that drug traffickers are not putting fentanyl into Halloween candy itself, parents should still be vigilant, aware, and educated about the drug, what it looks like and what to do if they spot it.
"Parents and kids alike need to be educated about fentanyl. Parents will likely feel better if they get their kids to agree not to eat any candy until the parent inspects it," Palamar said. "Likewise, parents can warn their kids not to eat any candy that looks like the fentanyl pills in the news reports."
Beyond educating yourself and your children about rainbow fentanyl and inspecting any candy your child plans to consume this Halloween, parents can also utilize a fentanyl test strip to detect fentanyl when concerns arise. Test strips may be available through your local public health department.
"If you see one of these tablets, you can scrape off some of that tablet into a container, add water and then add a fentanyl test strip," Dr. Christo said. "The test strip will tell you whether fentanyl is contained in that drug."
If you think you have encountered fentanyl in any form, you should not touch, handle or ingest it and should call the police immediately.
People who might have consumed fentanyl should seek medical attention right away. The CDC states Naloxone, the medication under the brand name Narcan, can help someone restore their normal breathing within two to three minutes in someone who has overdosed.